What causes pigmentary alteration in end-stage renal disease (ESRD)?

Updated: Mar 05, 2020
  • Author: Julia R Nunley, MD; Chief Editor: Dirk M Elston, MD  more...
  • Print
Answer

Answer

Pigmentary alteration occurs in 25-70% of the dialysis population and increases over time. A multitude of uremia-related changes are responsible for the pigmentary alterations. Before the widespread use of erythropoietin, pallor was common and was attributed to the significant anemia. A brown–to–slate-gray discoloration may occur as a result of hemosiderin deposition in association with iron overload from excessive transfusions. Over time, many patients develop a yellowish hue, which has been attributed to retained urochromes and carotene, which are subsequently deposited in the epidermis and subcutaneous tissues. A brownish hyperpigmentation is common, mostly in a sun-exposed distribution. This hyperpigmentation results from an increase in melanin production because of an increase in poorly dialyzable beta-melanocyte stimulating hormone.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!